Michigan, 2001

Hail and Damaging Winds in Michigan, August 9, 2001

August 9, 2001 · NWS GRR · 10 events in 10 counties and zones

Severe thunderstorm wind gusts knocked down numerous trees and power lines across west central lower Michigan. The first reports of downed trees came from Walhalla (Mason county), where spotters reported that several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorm wind gusts knocked down numerous trees and power lines across west central lower Michigan. The first reports of downed trees came from Walhalla (Mason county), where spotters reported that several trees were blown down. Law enforcement in Baldwin (Lake county) reported that falling tree limbs knocked down power lines. Numerous trees were blown down across Mecosta and Osceola counties. Trees and power lines were also reported blown down by law enforcement in Brinton (Isabella county).Law enforcement in Ensley Center (Newaygo county) reported several trees blown down. Several reports of wind damage from across Kent county included downed tree limbs in Belmont, trees and power lines blown down in Cedar Springs, a tree blown down on 12 mile road just west of Wabasis Lake, and another tree blown down across a road in Plainfield township (Kent county). Spotters 2 miles south of Greenville (Montcalm county) reported that a large tree was blown down across south Lane county road 91. The only report of hail came from 2 miles north of Bedford, close to Banfield (Barry county), where three quarters inch hail was reported by spotters. The final report of severe weather came from Battle Creek (Calhoun county), where tree limbs and some power lines were blown down during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 9, 1:46 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 1:46 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001

WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI.  HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.

ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE.  A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.

MJS

EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.

IOD

.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
       MIZ052-059-066-067-073-074.

In the hours before

Special weather statement, Aug 9, 11:59 AM EST, 4 hours 18 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT THU AUG 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...HOT AND HUMID CONDITIONS ARE ONCE AGAIN EXPECTED
ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WITH HEAT
INDICES RISING TO AROUND 100 DEGREES IN MANY AREAS AND TO AROUND 105
DEGREES SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON INTO TONIGHT AS A LINE OF STRONG TO
SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. THE
PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS TO 70 MPH.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND
BRIEF TORRENTIAL DOWNPOURS.

DISCUSSION...
AN UPPER LEVEL RIDGE OVER THE GREAT LAKES WILL AGAIN BRING HOT AND
HUMID CONDITIONS TO SOUTHWEST LOWER MICHIGAN TODAY.  AFTERNOON
TEMPERATURES WILL CLIMB INTO THE 88 TO 94 DEGREE RANGE FOR MUCH OF
SOUTHWEST MICHIGAN. THESE TEMPERATURES COMBINED WITH A VERY MOIST
AIRMASS WILL RESULT IN HEAT INDICES AROUND 100 DEGREES ACROSS MUCH
OF SOUTHWEST MICHIGAN THIS AFTERNOON.  DANGEROUS HEAT INDICES AROUND
105 DEGREES ARE EXPECTED SOUTH AND EAST OF AN ALMA TO BATTLE CREEK
LINE THIS AFTERNOON INTO THE EARLY EVENING.

A VIGOROUS UPPER LEVEL DISTURBANCE WILL DRIVE A STRONG COLD FRONT
TOWARDS LOWER MICHIGAN FROM THE NORTHWEST LATER TODAY. THIS FRONT
WILL THEN SWEEP ACROSS SOUTHWEST MICHIGAN TONIGHT.  THE HOT MOIST
AIR THAT IS IN PLACE AHEAD OF THIS FRONT WILL RESULT IN VERY
UNSTABLE CONDITIONS.  AS THIS FRONT APPROACHES A LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND AHEAD OF THE
FRONT.  THIS FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN LATE THIS
AFTERNOON THROUGH THE EARLY MORNING HOURS TONIGHT.  SOME OF THE
STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO
70 MPH.  THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE
HAIL AND BRIEF TORRENTIAL DOWNPOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL FOR FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME.  A COOL
AREA OF HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES BEHIND THE
COLD FRONT THAT MOVES THE REGION THURSDAY NIGHT.  THIS WILL BRING
MUCH COOLER AND DRIER CONDITIONS TO SOUTHWEST MICHIGAN THROUGH THE
WEEKEND.
Special weather statement, Aug 9, 3:21 PM EST, 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 9, 4:17 PM EST
Where
Mason County, Walhalla
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.950, -86.117

Thunderstorm Wind, Lake

When
August 9, 4:50 PM EST
Where
Lake County, Baldwin
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -85.850

Thunderstorm Wind, Mecosta

When
August 9, 5:10 PM EST
Where
Mecosta County, Countywide
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -85.317

Thunderstorm Wind, Osceola

When
August 9, 5:10 PM EST
Where
Osceola County, Countywide
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -85.350

Thunderstorm Wind, Isabella

When
August 9, 5:30 PM EST
Where
Isabella County, Brinton
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -85.000

Thunderstorm Wind, Newaygo

When
August 9, 6:19 PM EST
Where
Newaygo County, Ensley Center
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -85.633

Thunderstorm Wind, Kent

When
August 9, 6:37 PM EST to 6:44 PM EST
Where
Kent County, Belmont
Measured
53 kt (61 mph)
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
43.117, -85.583

Thunderstorm Wind, Montcalm

When
August 9, 6:54 PM EST
Where
Montcalm County, Greenville
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.167, -85.250

Hail, Barry

When
August 9, 9:20 PM EST
Where
Barry County, Banfield
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -85.283

Thunderstorm Wind, Calhoun

When
August 9, 9:25 PM EST
Where
Calhoun County, Battle Creek
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -85.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266920, 5266921, 5266923, 5266924, 5266922, 5266925, 5266926, 5266927, 5266928, 5266929.